With medication errors and adverse drug events posing such a dire threat to patient safety, keeping patients safe from them has become a top concern. The Institute of Medicines 2006 report, Preventing Medication Errors, disclosed that ADEs harm at least 1.5 million people and cost the United States an estimated $3.5 billion annually (excluding lost earnings and other indirect costs).
Even more recently, a 2007 Archives of Internal Medicine study found that the number of serious ADEs increased 2.6-fold from 1998 to 2005, while related deaths rose 2.7-fold during the same period. The study also found that ADEs increased four times faster than the total number of outpatient prescriptions. Of the nearly 1,500 drugs linked to ADEs, a subset of 51 (most of them deemed high-alert or hazardous) accounted for 43% of total ADEs. In each year studied, the U.S. Food and Drug Administration received 500 or more reports on each of those 51 drugs.
Best practices for preventing and detecting ADEs start with patient assessment. During the initial patient evaluation, review the patients current drug regimen, obtain drug allergy information, measure height and weight, and check the diagnosis and other baseline data to help determine the risk of an adverse reaction. Make sure youre familiar with the drugs action, expected benefits, adverse reactions, and interaction potential in light of such patient factors as diagnosis and medical condition.
To further gauge your patients risk of an ADE, ask the following questions:
Is the drug youre giving a high-alert or hazardous one? Errors involving high-alert or hazardous drugs carry the greatest potential for injury or death.
Does the drug have a black-box warning? That means the drug is approved only with certain restrictions and has the potential to cause serious or life-threatening adverse reactions.
Is the drug appropriate for the patients diagnosis? Is it the preferred drug for this diagnosis, or just the prescribers preference for reasons other than evidence, contraindications to alternative drugs, or a positive outcome?
Is the patient receiving multiple drugs? The more daily drugs, daily doses, and different prescribers and pharmacies involved in a patients regimen, the greater the risk of ADEs.
Is the patient a child? A childs body is not completely developed and thus less able to overcome the effects of an overdose or interaction.
Is the patient pregnant? Know the pregnancy risk category assigned to the drug, which indicates the drugs potential danger to the fetus.
ADEs come with a high price tag for everyone involved. Patients may suffer pain and disability, lost income, and continuing healthcare costs. Nurses who make medication errors may lose confidence, morale, and in some cases, their licenses and careers.
Undoubtedly, the heightened emphasis on ADEs makes the nurses job more formidable and casts an even brighter spotlight on his or her performance. Public opinion polls consistently portray nursing as the most trusted profession, and patients look to us for guidance about their medicines. Through your awareness of the magnitude of the ADE problem and your dedication to learning everything you can about the drugs you administer, you can make drug therapy safer and more effective for your patients.
Patricia Dwyer Schull, RN, MSN, is the author of 2010 Nursing Spectrum Drug Handbook.